A 22-Year-Old Who Fell Asleep on a Plane and Didn’t Wake Up

Anusuya Mokashi, MD; Dhana Rekha Selvaraj, MD, MBBS; Chandrasekar Palaniswamy, MD; Ali Nawaz Khan, FRCS, FRCP, FRCR; Prabhakar Rajiah, MD, MBBS, FRCR

Disclosures

May 21, 2020

Body packing should be suspected in anyone exhibiting signs of drug-induced toxic effects after a recent arrival on an international flight, or when there is no history of recreational drug use.[2] When a suspected body packer presents to a physician, a detailed history should be obtained, followed by a thorough physical examination. Information should be gathered on the type of drug, the number of packets, the nature of the wrapping, and the presence of any gastrointestinal symptoms.

Assessment of vital signs, mental status, pupil size, bowel sounds, and skin findings can provide useful clues to the nature of the drug. Gentle rectal and vaginal examination should be carried out to disclose the possible presence of packets.[2]

Cocaine intoxication manifests with marked anxiety, tachycardia, mydriasis, neuropsychologic symptoms, hyperthermia, seizures, emesis, respiratory depression, dysrhythmia, and myocardial depression.[3] Heroin overdose can result in sedation, miosis, and diminished bowel sounds, followed by respiratory depression.[2] Body packers may also present with symptoms of intestinal obstruction or other complications, such as gastrointestinal hemorrhage or perforation.[2,3]

Imaging studies should begin with plain radiographs of the abdomen and pelvis; these have a sensitivity of 85%-90%.[2] The packets are visualized as multiple round or oval, well-defined, radioopaque objects along the distribution of the intestine. Three different forms of radioopacity have been described, depending on the contents of the packet and purity of the drug: Hashish appears denser than stool; cocaine appears similar to stool; and heroin has a gaseous transparence.[4] Owing to their method of construction, some types of cocaine packets may exhibit a small radiolucent band around them.[3]

Barium and CT studies of the abdomen can be ordered for suspicious cases. Contrast-enhanced CT of the abdomen and pelvis is more sensitive than plain radiography and reveals the presence of foreign bodies surrounded by a small amount of gas. Barium studies identify the packets as filling defects within the contrast medium.[2] Urinary toxicology tests are often performed because body packers do not usually provide precise information about the contents of the packets. Positive urine toxicology results were obtained in up to 78% of patients in one study.[5] However, many toxicologists now have significant questions about the clinical use of these studies due to the rate of false-positives.

Treatment is tailored to the nature of the presentation and the severity of the toxidrome. Asymptomatic body packers may be managed conservatively in an intensive care unit (ICU) while waiting for spontaneous evacuation.[2] Medical treatment is mandated in the event of drug-induced toxic effects and in cases presenting with intestinal obstruction or perforation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....